Alert archive / Nevada / Flood Watches in 2011
Flood Watch 2, NWS Elko, NV
NWS Elko, NV issued this flood watch at Apr 17, 2011, 2:28 PM PDT for 5 counties in Nevada. It took effect at Apr 17, 2011, 3:00 PM PDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2011, 2:28 PM PDT (21:28 UTC)
- In effect from
- Apr 17, 2011, 3:00 PM PDT
- Expired
- Apr 18, 2011, 12:43 AM PDT
- In force
- 10 hr
- Issued by
- NWS Elko, NV
- Flood severity
- None
Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 56 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
129 WGUS65 KLKN 172128 FFALKN URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE ELKO NV 228 PM PDT SUN APR 17 2011 ...WARM RAINS ON TOP OF SNOW PACK EXPECTED TO CAUSE FLOODING OF SMALL STREAMS... WARM TEMPERATURES IN ADVANCE OF AN APPROACHING COLD FRONT ARE CAUSING SNOW PACK TO MELT AROUND NORTHERN AND CENTRAL NEVADA. AS THE FRONT APPROACHES ON MONDAY...WIDESPREAD RAINS ARE EXPECTED TO FALL OVER MANY AREAS OF THE REGION. A FEW THUNDERSTORMS ARE POSSIBLE...AS WELL. THE SNOW LEVEL WILL RISE TO ABOVE 8000 FEET IN MOST AREAS AND STAY HIGH UNTIL TUESDAY. MARY'S RIVER...OWYHEE RIVER...BRUNEAU RIVER...AND MARTIN CREEK ARE ESPECIALLY PRONE TO SNOW MELT FLOODING. EVEN AREAS THAT NORMALLY DO HAVE WATER IN THEM MAY SUDDENLY HAVE RUNNING STREAMS IN THE BOTTOMS. NVZ013-030>037-180530- /O.NEW.KLKN.FA.A.0002.110417T2200Z-110419T0000Z/ /00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- INCLUDING THE CITIES OF...TONOPAH...WINNEMUCCA...MCDERMITT... JACKPOT...WILDHORSE...OWYHEE...ELKO...SPRING CREEK...CARLIN... WELLS...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS... LAMOILLE CANYON...HARRISON PASS...ELY...RUTH...MCGILL... BATTLE MOUNTAIN...AUSTIN...EUREKA...DIAMOND VALLEY 228 PM PDT SUN APR 17 2011 ...FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * FLOOD WATCH FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA...INCLUDING THE FOLLOWING AREAS...WHITE PINE COUNTY... LANDER COUNTY...EUREKA COUNTY...ELKO COUNTY INCLUDING THE RUBY MOUNTAINS/EAST HUMBOLDT RANGE...HUMBOLDT COUNTY...NORTHERN NYE COUNTY. * THROUGH MONDAY AFTERNOON * WARM TEMPERATURES AND RAIN WILL INCREASE SNOW MELT RATES OVERNIGHT AND MONDAY. THE FOLLOWING RIVERS WILL BE ESPECIALLY PRONE TO FLOODING...MARTIN CREEK...OWYHEE RIVER...BRUNEAU RIVER...AND THE MARY'S RIVER. * STREAMS FLOWING OUT OF HIGHER TERRAIN WILL RISE TO BANK FULL AND IN SOME CASES EXCEED THEIR BANKS. DRY DRAWS MAY ALSO FLOW ACROSS LOW WATER CROSSINGS. LOW GRAVEL ROADS ARE ESPECIALLY PRONE TO BECOMING MUDDY AND IMPASSABLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. IF YOU LIVE IN A FLOOD PRONE AREA YOU SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND. DON'T DROWN. && $$ BOYD
2 follow-up statements
630 WGUS65 KLKN 180527 FFALKN FLOOD WATCH NATIONAL WEATHER SERVICE ELKO NV 1027 PM PDT SUN APR 17 2011 ...RAIN ON SNOW IS CAUSING FLOODING OF SMALL STREAMS... WARM TEMPERATURES IN ADVANCE OF AN APPROACHING COLD FRONT ARE CAUSING SNOW PACK TO MELT AROUND NORTHERN AND CENTRAL NEVADA. AS THE FRONT APPROACHES...WIDESPREAD RAIN WILL CONTINUE OVER MANY AREAS OF THE REGION. A FEW THUNDERSTORMS ARE POSSIBLE...AS WELL. THE MARY'S RIVER...OWYHEE RIVER...BRUNEAU RIVER...AND MARTIN CREEK ARE ESPECIALLY PRONE TO SNOW MELT FLOODING. EVEN AREAS THAT NORMALLY DO HAVE WATER IN THEM MAY SUDDENLY HAVE RUNNING STREAMS IN THE BOTTOMS. NVZ013-030>037-181400- /O.CON.KLKN.FA.A.0002.000000T0000Z-110419T0000Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- INCLUDING THE CITIES OF...TONOPAH...WINNEMUCCA...MCDERMITT... JACKPOT...WILDHORSE...OWYHEE...ELKO...SPRING CREEK...CARLIN... WELLS...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS... LAMOILLE CANYON...HARRISON PASS...ELY...RUTH...MCGILL... BATTLE MOUNTAIN...AUSTIN...EUREKA...DIAMOND VALLEY 1027 PM PDT SUN APR 17 2011 ...FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA... NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA... INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL NEVADA... WHITE PINE COUNTY. IN NORTH CENTRAL NEVADA...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY AND SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY. IN NORTHEAST NEVADA...EXTREME EASTERN ELKO COUNTY...NORTHERN ELKO COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE AND SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY. IN NORTHWEST NEVADA...HUMBOLDT COUNTY. IN SOUTH CENTRAL NEVADA... NORTHERN NYE COUNTY. * THROUGH MONDAY AFTERNOON * RAIN ON SNOW WILL INCREASE SNOW MELT RATES THROUGH MONDAY. THE FOLLOWING RIVERS ARE EXPERIENCING HIGH FLOWS...MARTIN CREEK...OWYHEE RIVER...BRUNEAU RIVER...AND THE MARY'S RIVER. * STREAMS FLOWING OUT OF HIGHER TERRAIN WILL RISE TO BANK FULL AND IN SOME CASES EXCEED THEIR BANKS. DRY DRAWS MAY ALSO FLOW ACROSS LOW WATER CROSSINGS. LOW GRAVEL ROADS ARE ESPECIALLY PRONE TO BECOMING MUDDY AND IMPASSABLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. IF YOU LIVE IN A FLOOD PRONE AREA YOU SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND. DON'T DROWN. && $$
492 WGUS65 KLKN 180743 FFALKN FLOOD WATCH NATIONAL WEATHER SERVICE ELKO NV 1243 AM PDT MON APR 18 2011 NVZ013-030>037-180845- /O.CAN.KLKN.FA.A.0002.000000T0000Z-110419T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- INCLUDING THE CITIES OF...TONOPAH...WINNEMUCCA...MCDERMITT... JACKPOT...WILDHORSE...OWYHEE...ELKO...SPRING CREEK...CARLIN... WELLS...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS... LAMOILLE CANYON...HARRISON PASS...ELY...RUTH...MCGILL... BATTLE MOUNTAIN...AUSTIN...EUREKA...DIAMOND VALLEY 1243 AM PDT MON APR 18 2011 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA HAS BEEN CANCELLED. FLOOD WARNINGS HAVE BEEN ISSUED FOR PARTS OF HUMBOLDT COUNTY AND ELKO COUNTY. PLEASE SEE PRODUCTS UNDER THE RNOFLWLKN HEADER FOR FURTHER DETAILS. $$ LW
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flood watch went out at Apr 17, 3:36 AM PDT, 10 hours 52 minutes earlier.
Area forecast discussion, Apr 17, 3:36 AM PDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 336 AM PDT SUN APR 17 2011 .SYNOPSIS...AS PACIFIC MOISTURE IS DRAWN INTO THE GREAT BASIN TODAY AND MONDAY...PRECIPITATION CHANCES INCREASE AND ALTHOUGH RAIN IS EXPECTED IN THE VALLEYS...SNOWFALL FOR HIGH ELEVATIONS IS EXPECTED TO BE SIGNIFICANT. SHOWERS WILL TAPER OFF TUESDAY AS COLDER AIR SETTLES IN. A FEW WEAK SYSTEMS WILL BRING A SMALL CHANCE FOR PRECIPITATION FOR THE REMAINDER OF THE WEEK AS TEMPERATURES SETTLE OUT NEAR TO SLIGHTLY BELOW NORMAL. && .SHORT TERM...TODAY THROUGH TUESDAY. IR SATELLITE IMAGERY SHOWS CLOUDS INCREASING OVER WESTERN NEVADA AND CLOUD TOPS ARE GETTING COLDER. RADAR IS PICKING UP ON SHOWERS STREAMING ACROSS NORTHERN NEVADA NEAR THE IDAHO BORDER. SNOW LEVEL IS AROUND 8000 FT THIS MORNING WITH VALLEY TEMPERATURES IN THE UPPER 4OS TO MID 50S AT THIS TIME. SHORT TERM MODELS ARE IN GOOD AGREEMENT. A BROAD LOW PRESSURE AREA WILL BE DROPPING DOWN FROM CANADA BEGINNING TODAY HELPING TO INTENSIFY THE FLOW OF MOISTURE OFF THE PACIFIC AND INTO THE NORTHERN GREAT BASIN. THE BIG STORY IS THE COPIOUS AMOUNT OF PRECIPITATION THAT THE MODELS ARE PROGGING. SNOW LEVELS WILL START OUT VERY HIGH AND WILL NOT BE A PROBLEM UNTIL LATE TONIGHT. MODIFIED QPF IN THE ECMWF AND GFS MODELS INDICATE 24 HOUR ADVISORY CRITERIA SNOWFALL FOR NORTHERN NEVADA ABOVE 6500 FEET. THAT ELEVATION DOES NOT AFFECT POPULATION OR RECREATION IN HUMBOLDT COUNTY. SO WILL BE ISSUING A SNOW ADVISORY FOR ELKO COUNTY WITH EXCEPTION OF ZONE 33 BEGINNING THIS EVENING AND LASTING THROUGH MONDAY EVENING. ISOLATED SHOWERS TODAY WILL LEAD INTO LIKELY SHOWERS TONIGHT THROUGH MONDAY...BECOMING CONVECTIVE MONDAY AFTERNOON. EXPANDED THE AREA OF INSTABILITY FOR THUNDERSTORM PROBABILITY WEST AND NORTH MONDAY AFTERNOON. SHOWERS WILL TAPER OFF TUESDAY AS -12C H7 AIR FILTERS IN BEHIND THE MAIN PRECIPITATION CORE. WITH NO SNOWFALL FOR THE VALLEYS...THE AIR MASS WILL QUICKLY MODIFY AND TEMPERATURES TUESDAY WILL BE JUST A LITTLE BELOW NORMAL...MAINLY IN THE 40S OVER NORTHERN NEVADA TOUCHING INTO THE 50S OVER CENTRAL NEVADA. .LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY. SIGNIFICANT DIFFERENCES BETWEEN THE GFS AND ECMWF BY F108...CONFOUNDING MUCH OF THIS FORECAST PERIOD. WEDNESDAY...EXPECT RELATIVELY DIRTY ZONAL FLOW OVER THE SILVER STATE WITH BROAD UPPER LEVEL TROFFING OVER WESTERN CANADA. MULTIPLE SHORTWAVES WILL MOVE INTO THE WEST...ENABLING THE MEAN TROF TO RELOAD...AND DIG INTO THE GREAT BASIN...EXPECT A PROLONGED PERIOD OF UNSETTLED WEATHER WITH INTERMITTENT PRECIPITATION TUESDAY THRU THURSDAY. THE SNOW LEVEL WILL RANGE FROM 5500 TO 5800 FEET OVER THE NORTHERN ZONES AND AVERAGE OVER 6500 FEET OVER THE SOUTHERN ZONES...HEADLINE PRODUCTS NOT EXPECTED AT THIS TIME. THE GFS CONTINUES TO BE FASTER AND MORE AGGRESSIVE THAN THE ECMWF. BOTH MODELS DEPICTING COLD TEMPERATURES ANOMALIES...AS A RESULT...AFTERNOON TEMPERATURES WILL GENERALLY BE A SKOSH COOLER THAN THE SEASONAL NORMS WITH MOSTLY CLOUDY SKIES THROUGH MOST OF THE WEEK. && .AVIATION...PACIFIC SYSTEM WILL LINGER OVER THE IDAHO/NEVADA BORDER...PRODUCING UNSETTLED WEATHER FOR NORTHERN NEVADA. ELKO AND HUMBOLDT COUNTIES CAN ANTICIPATE POCKETS OF PRECIPITATION AND REDUCED CIGS. GENERALLY VFR WITH PERIODS OF MVFR EXPECTED AT KWMC AND KEKO...MEANWHILE KTPH AND KELY CAN EXPECT MILDER WEATHER AND VFR CONDITIONS FOR THE ENSUING 24 HR PERIOD. && .HYDROLOGY...THERE IS A POTENTIAL FOR SMALLER STREAMS OF NORTHERN NEVADA TO CREATE SOME FLOODING PROBLEMS LATER THIS WEEKEND AND EARLY NEXT WEEK. A MOIST PACIFIC FLOW WILL SPREAD ACROSS NORTHERN NEVADA TODAY AND MONDAY. TEMPERATURES WILL REACH THE UPPER 60S TO NEAR 70 DEGREES AGAIN TODAY WITH OVERNIGHT LOWS EXPECTED TO BE ABOVE FREEZING TONIGHT. PRECIPITATION WILL BE FALLING AS RAINS BEGINNING TODAY AND WILL ACCELERATE MELTING OF HIGH-ELEVATION SNOW. THE MARYS AND BRUNEAU RIVERS NEAR CHARLESTON...AND MARTINS CREEK IN PARADISE VALLEY HAVE ALREADY BEGUN TO RISE. A HYDROLOGIC OUTLOOK HAS BEEN ISSUED. RIVER STATEMENTS WILL BE FORTHCOMING AS NECESSARY TO INCREASE AWARENESS. && .LKN WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FOR SNOW FROM 11 PM THIS EVENING TO 11 PM PDT MONDAY ABOVE 6500 FEET FOR NORTHERN ELKO COUNTY...SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY. WINTER WEATHER ADVISORY FOR SNOW FROM 11 PM THIS EVENING TO 11 PM PDT MONDAY FOR RUBY MOUNTAINS/EAST HUMBOLDT RANGE. && 92/97/97
Hazardous weather outlook, Apr 17, 3:48 AM PDT, 10 hours 40 minutes before
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
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 3:04 AM PDT | Winter Weather Advisory | LKN | Elko, White Pine | 11 hr |
| Apr 17, 2:53 PM PDT | Wind Advisory | LKN | Elko, Eureka, Lander, White Pine | 4 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.